Alert archive / Missouri / Tornado Warnings in 2024

Tornado Warning 20, NWS Kansas City, MO

April 27, 2024Johnson County, Pettis County, Missouri

NWS Kansas City, MO issued this tornado warning at Apr 27, 2024, 9:49 PM CDT for Johnson County, Pettis County, Missouri. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 27, 2024, 9:49 PM CDT (02:49 UTC)
Expired
Apr 27, 2024, 10:15 PM CDT
In force
26 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Johnson County, MO, Pettis County, MO

The radar

The Pleasant Hill radar (KEAX), 83 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 27, 10:05 PM CDTTSTM WND DMG5 Wsw Sedalia, MODowned power lines and power outages near Quisenberry Road. Time estimated from radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 27, 4:57 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.8 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2024-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 937 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2024-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 208 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
937 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
939 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
208 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
1.1
Supercell composite
10.5

Open this sounding in Storm Lab

The text

As transmitted.

020 
WFUS53 KEAX 280249
TOREAX
MOC101-159-280315-
/O.NEW.KEAX.TO.W.0020.240428T0249Z-240428T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Kansas City/Pleasant Hill MO
949 PM CDT Sat Apr 27 2024

The National Weather Service in Pleasant Hill has issued a

* Tornado Warning for...
  Central Pettis County in central Missouri...
  East central Johnson County in west central Missouri...

* Until 1015 PM CDT.

* At 948 PM CDT, a line of severe thunderstorms capable of producing 
  a tornado was located near Green Ridge, or 8 miles southeast of 
  Whiteman Air Force Base, moving northeast at 35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Sedalia, Knob Noster, La Monte, Smithton, Green Ridge, Whiteman
  Afb, Hughesville, and Sedalia Memorial Arpt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3878 9357 3894 9322 3893 9321 3868 9306
      3865 9306 3857 9344
TIME...MOT...LOC 0248Z 243DEG 31KT 3868 9341 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Krull
2 follow-up statements
442 
WWUS53 KEAX 280301
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1001 PM CDT Sat Apr 27 2024

MOC101-280310-
/O.CAN.KEAX.TO.W.0020.000000T0000Z-240428T0315Z/
Johnson MO-
1001 PM CDT Sat Apr 27 2024

...THE TORNADO WARNING FOR EAST CENTRAL JOHNSON COUNTY IS
CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until midnight CDT for central
Missouri.

&&

LAT...LON 3883 9346 3894 9322 3893 9321 3868 9306
      3865 9306 3859 9336
TIME...MOT...LOC 0300Z 241DEG 27KT 3872 9331 

$$

MOC159-280315-
/O.CON.KEAX.TO.W.0020.000000T0000Z-240428T0315Z/
Pettis MO-
1001 PM CDT Sat Apr 27 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR CENTRAL
PETTIS COUNTY...

At 1000 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Sedalia, moving northeast at 30 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Sedalia, La Monte, Smithton, Hughesville, and Sedalia Memorial Arpt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3883 9346 3894 9322 3893 9321 3868 9306
      3865 9306 3859 9336
TIME...MOT...LOC 0300Z 241DEG 27KT 3872 9331 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Krull
217 
WWUS53 KEAX 280312
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1012 PM CDT Sat Apr 27 2024

MOC159-280321-
/O.EXP.KEAX.TO.W.0020.000000T0000Z-240428T0315Z/
Pettis MO-
1012 PM CDT Sat Apr 27 2024

...THE TORNADO WARNING FOR CENTRAL PETTIS COUNTY WILL EXPIRE AT 1015
PM CDT...

The tornado threat has diminished and the Tornado Warning will be 
allowed to expire. However, large hail and damaging winds remain 
likely and a Severe Thunderstorm Warning remains in effect for the 
area.

A Tornado Watch remains in effect until midnight CDT for central
Missouri.

&&

LAT...LON 3883 9346 3894 9322 3893 9321 3868 9306
      3865 9306 3859 9336
TIME...MOT...LOC 0311Z 243DEG 31KT 3876 9322 

$$

Krull

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this tornado warning went out at Apr 27, 6:06 PM CDT, 3 hours 43 minutes earlier. Its key messages:

  • Another round of severe storms possible this afternoon and evening. All severe hazards are possible during the day with a trend to flooding/ flash flooding overnight.
  • Strong to potentially severe storms linger into Sunday.
  • Unsettled pattern continues Tuesday through the end of next week. Best potential for additional severe storms is Tuesday afternoon and evening.
Area forecast discussion, Apr 27, 6:06 PM CDT, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
606 PM CDT Sat Apr 27 2024

.KEY MESSAGES...

- Another round of severe storms possible this afternoon and evening.
  All severe hazards are possible during the day with a trend
  to flooding/ flash flooding overnight.

- Strong to potentially severe storms linger into Sunday.

- Unsettled pattern continues Tuesday through the end of next
  week. Best potential for additional severe storms is Tuesday
  afternoon and evening.

&&

.DISCUSSION...
Issued at 243 AM CDT Sat Apr 27 2024

Today - Tonight: Satellite and radar imagery early this morning show
what is likely an outflow boundary draped from northeastern MO
southwestward over the KC area and then into eastern KS. It's
possible this could be the cold front but there isn't much of a
temperature/dew point difference across it. Regardless, models
have not initiated this boundary well and are too far north with
it. The boundary will stall close to where it is as of ~08Z.
The RAP 305K surface shows this reasonably well. There will be
enough forcing along this boundary that showers and storms
should increase in coverage across northern MO through the
morning hours. During the morning hours, when potential
instability is weakest, the threat of severe weather looks to be
low. Going into the afternoon and evening hours, as a very warm
and humid airmass builds south of the boundary, CAPE values
will increase substantially. Models vary on this as well but
HREF probabilities show a greater than 90% chance for 2000+ J/kg
of SBCAPE. There's even a 20% chance for SBCAPE to be greater
than 3000 J/kg over eastern KS and western MO. Additionally, as
upper-level flow increases, deep-layer shear will increase so
we'll be staring down the barrel of a potentially 3000+ J/kg
airmass with 40-50 kts of shear. If a storm can get going in the
open warm sector, it will very likely become severe with all
hazards possible. This still seems unlikely this far east and is
much more likely further west, closer to the dryline. The
region will also be in a favorable location of an
anticyclonically curved upper jet with strong diffluence noted
over the forecast area on streamline plots. In the lower-levels,
a strong low-level jet will increase in the evening with
intense moisture transport nosing right into eastern KS and
western MO. This all points to an increase in coverage/
intensity of convection this evening with rounds of very heavy
rainfall and flooding/ flash flooding likely into the overnight
hours.

Sunday - Sunday Night: Saturday night's convection will bleed into
Sunday as the low-level jet shifts eastward through the day and the
diffluent upper flow persists. With convection ongoing at the start
of this period, and then continuing through the day, we'll struggle
to rebuild the instability. CAPE values look to be at least half of
what we saw Saturday and likely even less, potentially less than
1000 J/kg. While deep-layer shear will remain impressive, the weaker
instability will limit the potential for severe weather.

Monday - Monday Night: This period looks to be dry as the main
trough that brought multiple rounds of severe weather to the region
exits to the east and a drier airmass moves into the area.

Mid to Late Next Week: Low-level flow returns to a southerly
trajectory Monday night into Tuesday. That will advect moisture back
into the area just in time for the next front to interact with
it Tuesday. The warmer and more humid airmass will lead to
moderate instability with potentially 2000+ J/kg of MLCAPE
Tuesday afternoon. With 30-40 kts of deep-layer shear, can't
rule out additional chances for strong to severe storms.
Unsettled weather will likely continue through the end of the
week as the area remains in a humid airmass with multiple
shortwave troughs moving through the flow. This will be resolved
better (and this forecaster will have more time to look at it)
in the coming days.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 604 PM CDT Sat Apr 27 2024

Scattered thunderstorms becoming more widespread across the
metro through 04Z. Convection is expected to shift focus farther
to the southeast this evening. Potential for strong wind gusts
and large hail in the thunderstorms. MVFR stratus develops
behind the convection, and lingers through at least mid-day
Sunday with breezy south winds continuing.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through Sunday afternoon for MOZ001>008-011>017-
     020>025-028>033-037>040-043>046-053-054.
     Wind Advisory until 7 PM CDT this evening for MOZ011-012-020.
KS...Flood Watch through Sunday afternoon for KSZ025-057-060-
     102>105.
     Wind Advisory until 7 PM CDT this evening for KSZ025-102.

&&

DISCUSSION...CDB
AVIATION...Collier
Hazardous weather outlook, Apr 27, 4:36 AM CDT, 17 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
436 AM CDT Sat Apr 27 2024

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-280945-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
436 AM CDT Sat Apr 27 2024

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Severe weather will be possible this evening into tonight. All
 modes of severe weather will be possible including large hail,
 damaging winds, and a few tornadoes.

 An additional 1 to 3 inches of rain will be possible which may lead
 to flash and river flooding.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 Multiple rounds of strong to severe thunderstorms will continue
 Sunday. Large hail, damaging winds gusts, and a few tornadoes will
 all be possible. Heavy rain and flash flooding will also be
 possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Apr 27, 6:58 PM CDT, 2 hours 51 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
658 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     Hail             Osgood                  40.20N 93.35W
04/27/2024  E1.00 Inch       Sullivan           MO   Law Enforcement

            1 inch hail reported near Osgood. Time
            estimate via radar.

&&

BP
Local storm report, Apr 27, 7:27 PM CDT, 2 hours 22 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
727 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     Tornado          2 E Laclede             39.78N 93.14W
04/27/2024                   Linn               MO   Trained Spotter

            Brief touchdown west of Brookfield. Time
            estimated from radar.

&&

BMW
Local storm report, Apr 27, 7:39 PM CDT, 2 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
739 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     Tstm Wnd Gst     Independence            39.09N 94.41W
04/27/2024  E60 MPH          Jackson            MO   Public

            Also observed minor ponding. Relayed via
            social media.

&&

BP
Local storm report, Apr 27, 8:43 PM CDT, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
843 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     Tstm Wnd Dmg     2 W Rich Hill           38.10N 94.39W
04/27/2024                   Bates              MO   Law Enforcement

            Sherriffs office reported power lines downed
            along HWY A near Rich Hill. Location
            estimated; timing estimated via radar.

&&

BP
Local storm report, Apr 27, 8:52 PM CDT, 57 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
852 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     Tornado          3 N Montrose            38.30N 93.98W
04/27/2024                   Henry              MO   Trained Spotter

            Power flashes reported 3 Miles north of
            Montrose with visible funnel.

&&

BP
Local storm report, Apr 27, 9:21 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
921 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 PM     Tstm Wnd Dmg     2 NW Urich              38.48N 94.03W
04/27/2024                   Henry              MO   Fire Dept/Rescue

            Multiple 5-6 inch diameter tree limbs downed
            east of Creighton. Timing estimated by
            radar.

&&

BP

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 7:06 PM CDTSevere Thunderstorm WarningEAXCass, Jackson, Lafayette39 min
Apr 27, 7:30 PM CDTFlash Flood WarningEAXAdair, Carroll, Chariton, Linn, Livingston, Macon and 1 more6 hr
Apr 27, 7:39 PM CDTSevere Thunderstorm WarningEAXBates51 min
Apr 27, 7:48 PM CDTFlash Flood WarningEAXBates6 hr
Apr 27, 7:56 PM CDTAreal Flood AdvisoryEAXCass3 hr
Apr 27, 8:02 PM CDTSevere Thunderstorm WarningEAXBates, Cass43 min
Apr 27, 8:15 PM CDTTornado WarningEAXBates, Cass45 min
Apr 27, 8:31 PM CDTSevere Thunderstorm WarningEAXBates, Cass, Henry, Johnson44 min
Apr 27, 8:35 PM CDTTornado WarningEAXCass, Henry, Johnson40 min
Apr 27, 9:07 PM CDTSevere Thunderstorm WarningEAXHenry, Johnson, Pettis38 min
Apr 27, 9:11 PM CDTTornado WarningEAXHenry, Johnson, Pettis34 min
Apr 27, 9:21 PM CDTRiver Flood WarningEAXJohnson, Pettis58 hr
Apr 27, 9:34 PM CDTRiver Flood WarningEAXRay49 hr
Apr 27, 9:34 PM CDTRiver Flood WarningEAXCarroll3 days
Apr 27, 9:34 PM CDTRiver Flood WarningEAXCooper46 hr
Apr 27, 9:34 PM CDTRiver Flood WarningEAXCooper63 hr
Apr 27, 9:40 PM CDTRiver Flood WarningEAXCarroll, Chariton, Linn, Livingston12 days
Apr 27, 9:40 PM CDTRiver Flood WarningEAXChariton, Macon55 hr
Apr 27, 9:41 PM CDTSevere Thunderstorm WarningEAXHenry, Johnson, Pettis64 min
Apr 27, 9:46 PM CDTRiver Flood WarningEAXBates6 days
Apr 27, 9:50 PM CDTRiver Flood WarningEAXBuchanan47 hr
Apr 27, 10:10 PM CDTSevere Thunderstorm WarningEAXCooper, Howard, Pettis, Saline80 min
Apr 27, 10:51 PM CDTTornado WarningEAXCooper39 min
Apr 27, 11:04 PM CDTSpecial Weather StatementEAXBates26 min
Apr 28, 12:34 AM CDTFlash Flood WarningEAXBates, Henry8 hr
Apr 28, 1:19 AM CDTAreal Flood WarningEAXAdair, Carroll, Chariton, Linn, Livingston, Macon17 hr
Apr 28, 1:42 AM CDTRiver Flood WarningEAXHoward28 hr
Apr 28, 2:09 AM CDTFlash Flood WarningEAXBates, Cass, Henry, Johnson, Pettis7 hr
Apr 28, 3:42 AM CDTRiver Flood WarningEAXBates, Cass, Henry60 hr
Apr 28, 6:51 AM CDTRiver Flood WarningEAXClay, Platte7 hr
Apr 28, 6:53 AM CDTRiver Flood WarningEAXJackson7 hr
Apr 28, 7:21 AM CDTRiver Flood WarningEAXAdair, Macon, Putnam, Schuyler16 hr
Apr 28, 8:52 AM CDTAreal Flood WarningEAXBates, Cass, Henry, Johnson, Pettis9 hr
Apr 28, 8:54 AM CDTAreal Flood WarningEAXBates, Henry9 hr
Apr 28, 11:07 AM CDTRiver Flood WarningEAXCarroll, Chariton12 days
Apr 28, 12:03 PM CDTRiver Flood WarningEAXPlatte45 hr
Apr 28, 12:23 PM CDTRiver Flood WarningEAXClay, Ray26 hr
Apr 28, 5:03 PM CDTRiver Flood WarningEAXLinn, Livingston41 hr
Apr 28, 5:08 PM CDTRiver Flood WarningEAXCooper, Howard4 days
Apr 28, 5:40 PM CDTAreal Flood WarningEAXBates, Henry6 hr
Apr 28, 6:50 PM CDTRiver Flood WarningEAXChariton, Howard, Saline3 days

Nearby

Tornado Warnings in Missouri, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.